|I scribbled on it. It's not a clue.|
Within 90 seconds, the patient became pale, sweaty, and described feeling pretty awful. The blood pressure bottomed out in the 70s, and the medic noted a drop in the heart rate. He acquired ECG #2:
Concerned that he had "unmasked" a right-ventricular MI, he then obtained a third ECG, this time with V4R, to interrogate the right side:
|TV4 is V4R - rest of precordial leads are the usual.|
The rest of the transport was uninteresting, as well as his time in the ED. Although he was admitted, his ECG didn't show any changes from prior, and his troponins were negative. No MI.
So what happened here? Does the second ECG suggest a cause of the bradycardia? For that matter, what about the first and third ECGs? In what way was the NTG involved?
I'll discuss a few basic questions about NTG-related hypotension, and also discuss an interesting new study out of Montreal, before finishing up with an infrequent adverse effect of nitro.
Why are we concerned about giving NTG during an AMI?
As most paramedic students would be able to tell you, we're worried mostly about MIs that involve the inferior wall, since about half of these involve the RV. Since infarctions of the RV tend to make the patient very sensitive to preload-reducing drugs, it is commonly taught to avoid NTG if there are signs of an inferior infarct. A small study from 1989, for example, looked at a group of patients with diagnosed inferior-wall MI, and found that evidence of RV involvement was strongly associated with NTG-related hypotension.
Many people recommend that you grab an ECG before giving NTG to a patient with suspected cardiac ischemia. While there are different reasons offered for this, the typical reason is to look for an inferior MI, and thus avoid hypotension caused by an RV infarct.
(On the other hand, Dr Smith is concerned that NTG could "mask" a STEMI - read "Wait until after the ECG to give Nitroglycerin." Pretty dramatic example!)
So, given the apparent importance of this advice, is NTG-related hypotension common?
How often do patients drop their BP after NTG?
For instance, a study from 1994 looked at 300 EMS patients that got NTG for CHF or chest pain, and only 4 developed a SBP < 90 mmHg. That's only 1.3%, and even those 4 patients did fine after the NTG wore off.
Another study looked at over 1,500 patients who received NTG from EMS, and only 12 patients had significant adverse hemodynamic effects - only 0.7% of the total.Some folks had some big drops in their BP, but nobody died. Similarly, only 1 patient out of 288 in a third study had hypotension. That patient improved with a 300ml NS bolus.
Okay, so reactions are rare. When these do happen, though, do they predict anything about a presence or location of an MI?
Does a hypotensive reaction to NTG predict an inferior-wall MI? (Breaking news!)
This comes from an abstract presented at the 2013 NAEMSP Scientific Assembly, and so should be considered preliminary. Nonetheless, it appears to be an interesting addition to the nitro literature. (The whole abstract is copied at the bottom of the post)
Researchers in Montreal searched their EMS database for patients who had been transported for suspected ACS. They then picked out the patients who ended up being diagnosed with a STEMI, and who had also received NTG from EMS. Although these patients got prehospital ECGs, the EMTs weren't trained to read them - just to acquire and and transmit. They likely were not able to identify a "likely RV infarct," and were not instructed to withold NTG from anybody based on the ECG. This amounted to about 800 patients over a 2 year period.
The researchers divide the ECGs into inferior-wall STEMIs and non-inferior-wall STEMIs, and looked at what giving NTG did to either group. They found two things:
- First, patients with an inferior-wall STEMI were more likely to have hypotension initially.
- Second, after they got NTG, patients with an inferior MI were not more likely to have hypotension, or even a significant drop in BP.
So what happened to our patient with the bradycardia and hypotension?
The Bezold-Jarish reflex
He fainted. You can also call it a vasovagal reaction, or a triggering of the Bezold-Jarish reaction, but it's all basically your standard faint
Well, maybe not just like that, but pretty darn close. He never actually "passed out," but given his vitals and symptoms, he wouldn't have stayed upright for long. Fortunately, he was already laying down on a stretcher, so he never lost consciousness. Staying supine when you brady down is a pretty good policy.
But there's other evidence besides the vital signs that suggest a vasovagal mechanism, and not a preload-sensitive cardiac ischemia. Take a closer look at the second ECG:
Sinus activity has been totally suppressed, and the rate has dropped down to a typical junctional speed. This is an AV dissociation, rather than 3rd degree block, since the ventricular rate (39) is higher than the atrial rate (0). The QRS hasn't widened at all, suggesting the block is at or above the level of the AV junction. As I noted in a previous post, these are the classic features of a vasovagal bradycardia & syncope.
The Bezold-Jarish reflex is the likely mechanism, where initial tachycardia triggers a strong burst of activity from the vagal nerve, dropping the blood pressure and suppressing the SA and AV nodes.
|From the Cardiology & CCU FB page|
Is this something new and rare that I've stumbled across? Sadly, no. There are numerous case reports describing hypotension and bradycardia after giving NTG to patients, many of whom were shown not to be having any MI at all, let alone an RV infarct.
For example, in a 1990 case report, a 36 y.o. male received 2 NTG tabs in the course of a work-up of chest pain. Despite an intially normal ECG, he dropped his BP down to 77/40, and developed a brief brady-asystole.
His vitals improved without drugs or IV fluids, and his labs and stress test ruled-out MI.
Another case report from 2007 (free access!) describes a similar sudden-onset junctional bradycardia and hypotension in a 60-y.o. male after NTG administration. Further back in ancient history (1981), a case series of 4 patients with this same pattern of bradycardia with hypotension and a narrow-complex bradycardia without sinus activity were described.
In yet another case, a 54 y.o. woman with chest pain (who ultimately ruled-out for MI) was given NTG for chest pain, and developed bradycardia. She described "lightheadedness and malaise," but never dropped her blood pressure.
Atropine (despite the blood pressure) helped the heart rate normalize.
The Bottom Line
So now that I've described all these nasty bradycardias, should you withhold that next dose? Probably not. Even with EMS giving NTG to thousands of patients in the studies above, the rate of serious adverse effects is ≤ 1%. Those reactions also tend to be transient as well.
I should also point out that the SHCGB Guidelines do not require an ECG before NTG. After all, patients take this medication on their own all the time. On the other hand, they are not calling 911 every day, so the prudent paramedic should be getting ECGs early and often!
103. DOES PREHOSPITAL ADMINISTRATION OF NITROGLYCERIN FOR CHEST PAIN CAUSE HYPOTENSION IN ACUTE INFERIOR WALL STEMI? A RETROSPECTIVE COHORT STUDY
Dave Ross, et al. Urgences-sante; Hopital du Sacre-Coeur de Montreal Montreal
Background. Patients with inferior ST-segment elevation myocardial infarction (STEMI), associated with right ventricular infarction, are potentially at higher risk of developing hypotension when administered nitroglycerin (NTG). However, current basic life support primary care paramedic (PCP) protocols do not differentiate location of STEMI prior to NTG administration.
Objective. We sought to determine whether NTG administration is more likely to cause hypotension (systolic blood pressure <90 mmHg) in inferior STEMI compared with non-inferior STEMI.
Methods. We conducted a retrospective chart review of prehospital patients with chest pain of suspected cardiac origin and computer-interpreted prehospital electrocardiograms (ECGs) indicating “acute MI.” Computerized interpretation was performed by the GE Marquette 12SLR-Zoll E Series. Patients were treated by PCPs. We included all local STEMI cases identified as part of a provincial STEMI registry project. Charts were reviewed by trained data extractors using a predefined instruction list. Univariate analysis was used to compare differences in proportions of hypotension after NTG administration, drop in systolic blood pressure greater than or equal to 30 mmHg, and hypotension on initial prehospital blood pressure between patients with inferior wall STEMI and those with STEMI in another region (non-inferior).
Results. Over a 29-month period, we identified 1,466 STEMI patients. Of those, 798 (54.4%) had complete data and received NTG. Hypotension occurred after NTG in 36 of 461 inferior STEMIs and 29 of 337 non-inferior STEMIs, 7.8% vs. 8.6%, p = 0.69. A drop in systolic blood pressure greater than or equal to 30 mmHg occurred in 23.5% of inferior STEMIs and 23.8% of non-inferior STEMIs, p = 0.91. Initial hypotension was noted in significantly more inferior STEMIs compared with non-inferior STEMIs, 9.9% vs. 4.9%, p = 0.005. Interrater agreement for chart review of the primary outcome was excellent (kappa = 0.94).
Conclusion. Patients with chest pain and inferior wall STEMI on their computer-interpreted prehospital ECG who receive nitroglycerin do not seem to develop hypotension more frequently than patients with STEMI in other territories, although they are more commonly hypotensive on presentation. Current PCP protocols for NTG administration in computer-interpreted prehospital ECG STEMI appear to be safe.